Stevens-Johnson Syndrome following a Single Ampicillin Dose in an Elderly Patient: A Case Report

Read full text
Authors: A’sem Mohammad Abedalqader Qannas, Syed Iftiqar Ahmed, Ketevan Machavariani, Nabil Tariq, Rana Hussain Abdul Rehman, Nino Abuladze, A A Abdelkader
Cited by: 1
References: 17

Abstract

Introduction: Stevens-Johnson syndrome (SJS) is a rare but life-threatening mucocutaneous disorder, most commonly triggered by medications. Case Presentation: We present the case of a 75-year-old Armenian female who developed severe SJS following a single dose of ampicillin. She initially presented with fever, generalized weakness, and a rapidly progressing bullous rash affecting her face, neck, upper limbs, and chest. Her medical history included untreated rheumatoid arthritis and chronic bronchitis, for which she had been self-medicating with corticosteroids and other medications. Despite early initiation of high-dose corticosteroids and supportive therapy, her condition deteriorated, leading to septicemia and respiratory failure, necessitating admission to the Infectious Diseases Department. Multidisciplinary management, including immunosuppressive therapy with cyclosporine and targeted antimicrobial treatment, resulted in clinical stabilization and eventual recovery. Conclusion: This case highlights that even minimal exposure to beta-lactam antibiotics can precipitate severe SJS in elderly and immunocompromised patients. Early recognition and prompt multidisciplinary intervention are essential to improve outcomes.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Pneumocystis jirovecii pneumonia detection and treatment Blood disorders and treatments

Publication details

Journal / source
Case Reports in Dermatology
Publisher
S. Karger AG
Volume
18
Issue
1
Pages
184–191
Publication date
27 February 2026
Language
EN